Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Norman, OK

April 23, 2019Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 23, 2019, 2:21 AM CDT for Kiowa County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2019, 2:21 AM CDT (07:21 UTC)
Expired
Apr 23, 2019, 5:13 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 62 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:45 AM CDTFLOODHobart, OKA FEW VEHICLES STALLED AS THEY ATTEMPTED TO CROSS AN INTERSECTION THAT TYPICALLY FLOODS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS54 KOUN 230721
FFWOUN
OKC075-231115-
/O.NEW.KOUN.FF.W.0002.190423T0721Z-190423T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
221 AM CDT Tue Apr 23 2019

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Kiowa County in southwestern Oklahoma...

* Until 615 AM CDT.
  
* At 218 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  has fallen across portions of the warned area and an additional 
  one to two inches is likely. Flash flooding is occurring or is 
  imminent.

* Some locations that will experience flooding include...
  Hobart, Mountain View, Lone Wolf, Roosevelt, Gotebo and
  southeastern Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3489 9931 3489 9929 3491 9929 3494 9931
      3511 9912 3511 9874 3510 9874 3500 9875
      3480 9906 3476 9915 3479 9916 3480 9915
      3485 9915 3486 9919 3484 9920 3482 9924
      3487 9932

$$

BRB
1 follow-up statement
175 
WGUS74 KOUN 231013
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
513 AM CDT Tue Apr 23 2019

OKC075-231021-
/O.CAN.KOUN.FF.W.0002.000000T0000Z-190423T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kiowa OK-
513 AM CDT Tue Apr 23 2019

...THE FLASH FLOOD WARNING FOR KIOWA COUNTY IS CANCELLED...

The heavy rain has ended and flash flooding is no longer expected. 
However, a Flood Warning has been issued for the area since farmland 
and some county roads are likely flooded given the amount of rain 
that fell overnight. Please continue to heed any remaining road 
closures.

LAT...LON 3489 9931 3489 9929 3491 9929 3494 9931
      3511 9912 3511 9874 3510 9874 3500 9875
      3480 9906 3476 9915 3479 9916 3480 9915
      3485 9915 3486 9919 3484 9920 3482 9924
      3487 9932

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 11:00 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 11:00 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1100 PM CDT Mon Apr 22 2019

.DISCUSSION...
The 06Z aviation discussion follows....

&&

.AVIATION...
Rain continues to expand over western Oklahoma and adjacent parts
of west Texas. This rain/thunderstorm area will be mainly
concentrated near, and north of, a slowly-moving cold front. The
front, now extending from KOKC to KHBR to W/KLTS, will move to
near KADH-KSPS tomorrow, and the rain area will shift slowly south
with it. It is unclear how low ceilings will drop within the rain
areas, and this TAF issuance is a little less pessimistic than the
previous forecasts (and more optimistic than some of the more-
reliable numerical guidance). Visibilities are also in question,
and will probably vary a lot more than the TAFs imply.

CmS
&&

.PREV DISCUSSION... /issued 641 PM CDT Mon Apr 22 2019/

DISCUSSION...
The 00Z aviation discussion follows....

AVIATION...
A loosely-organized storm system over the southwest US will bring
scattered showers and thunderstorms to Oklahoma and north Texas
tonight through the remainder of the TAF period. Rain will spread
northeast from Texas this evening (00Z to about 06Z), gradually
increasing in overall intensity and coverage, and with increasing
numbers of thunderstorms. The greatest coverage and intensity will
be near/north of a weak surface front near I-44. A few severe
thunderstorms will be possible in southwest Oklahoma and in Texas.
Ceilings and visibilities will show a general decline overnight,
and tomorrow (Tuesday) will likely be mainly IFR across most of
Oklahoma/north Texas as rain and scattered thunderstorms continue.

The details of the TAFs are very low confidence, but the overall
trend is likely to occur more or less as advertised.

CmS

PREV DISCUSSION... /issued 314 PM CDT Mon Apr 22 2019/

DISCUSSION...

Scattered to numerous showers and thunderstorms will develop this
evening and overnight, as a shortwave trough approaches western
Oklahoma.  Most of the precipitation will develop along and north
of a nearly sationary cold front, which extends from southwest
Oklahoma into central and north central parts of the state. With
the initial development, a few strong to perhaps severe storms
will be possible. Most CAMs suggest there will also be a risk of
excessive rainfall from this evening into early Tuesday morning.
One to three inches of rain is certainly possible, especially
across southwest and maybe central Oklahoma. The front should
shift slowly southward tonight with a slightly better push early
Tuesday, as the shortwave trough moves northeast.

There should be a lull in shower and storm activity from late
Tuesday morning into the afternoon. Better rain chances Tuesday
night into Wednesday morning should be confined to far southern
Oklahoma and northern Texas, closer to the frontal boundary. How
far south the boundary will move is a little uncertain. As the
main trough lifts east and northeast across Texas Wednesday into
early Thursday, showers and a few storms may develop farther north
into southern and central Oklahoma. There will also be an
increase in the risk of heavy rainfall Wednesday and Wednesday
night, mainly across south central and southeast Oklahoma. For
now, the current Flood Watch highlights the area with the best
chance of experiencing flooding in the short term.

A strong low level jet is expected to develop across the southern
Plains late Friday into early Saturday morning, as a fast moving
wave moves across the central U.S. At this time, it appears better
storm chances will be north of Oklahoma. By Saturday night or
early Sunday, a few storms may develop across far northern
Oklahoma, as a surface boundary lifts northward.

Perhaps a better chance of storms will arrive early next week as
a cold front moves across Oklahoma and western north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  65  51  67 /  90  80  30  40
Hobart OK         54  65  49  65 / 100  60  30  30
Wichita Falls TX  61  71  55  65 /  70  60  60  70
Gage OK           47  63  42  70 /  60  40  10  10
Ponca City OK     53  62  49  70 /  80  70  20  10
Durant OK         60  75  58  70 /  30  50  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ016>031-033>040-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>088.

&&

30/23/23
Hazardous weather outlook, Apr 22, 11:20 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1120 PM CDT Mon Apr 22 2019

OKZ004>048-050>052-TXZ083>090-240430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1120 PM CDT Mon Apr 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Strong to severe thunderstorms are still possible across parts of
western north Texas and southwest Oklahoma early tonight, through
about 2am. The stronger storms may produce hail up to the size of
quarters and damaging wind gusts. As the storms move northeast
into central Oklahoma, the severe weather threat will diminish.

.Heavy Rain...
Rain totals between one and three inches will be possible tonight
from southwest Oklahoma and western north Texas, up through
central Oklahoma. This could resulting in flooding of low lying
and poorly drained areas. Mainstem river flooding will also be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
southwest Oklahoma and western north Texas should prepare for
severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will continue to be possible through Thursday,
mainly across western north Texas and southern Oklahoma. Severe
weather is unlikely, but heavy rainfall that could lead to
flooding will still be a concern.

.Heavy Rain...
Additional rain totals through mid-week could result in flooding
problems over parts of northern Texas and southern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 22, 8:46 PM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT Mon Apr 22 2019

OKZ034-230215-
Greer OK-
846 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Greer County Until 915 PM
CDT...

AT 845 PM CDT, a strong thunderstorm was located 8 miles west of
Mangum, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9962 3512 9954 3502 9933 3472 9959
      3473 9960 3482 9972 3486 9972 3486 9973
TIME...MOT...LOC 0145Z 208DEG 23KT 3483 9964

30
Special weather statement, Apr 22, 9:23 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
923 PM CDT Mon Apr 22 2019

OKZ021-022-034>036-230300-
Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
923 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita...southeastern Beckham...eastern Greer and north central
Jackson Counties Until 1000 PM CDT...

AT 921 PM CDT, strong thunderstorms were along a line extending from
near Retrop to near Granite to near Martha, moving northeast at 15
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3531 9923 3515 9920 3481 9913 3474 9947
      3491 9949 3520 9949
TIME...MOT...LOC 0221Z 215DEG 15KT 3513 9940 3495 9939 3476 9938

30
Local storm report, Apr 22, 9:46 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 NNW HESTER            34.83N 99.44W
04/22/2019  M58 MPH          GREER              OK   MESONET

            MANGUM SITE.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:16 PM CDTSpecial Weather StatementOUNGreer29 min
Apr 22, 8:46 PM CDTSpecial Weather StatementOUNGreer29 min
Apr 22, 9:11 PM CDTAreal Flood AdvisoryOUNGreer3 hr
Apr 22, 9:23 PM CDTSpecial Weather StatementOUNGreer37 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Washita46 min
Apr 22, 10:11 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Washita37 min
Apr 22, 11:34 PM CDTAreal Flood AdvisoryOUNKiowa3 hr
Apr 23, 2:30 AM CDTAreal Flood AdvisoryOUNGreer, Harmon, Jackson2 hr
Apr 23, 5:09 AM CDTAreal Flood WarningOUNKiowa4 hr
Apr 23, 8:49 AM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman53 hr
Apr 23, 8:52 AM CDTRiver Flood WarningOUNCaddo, Kiowa, Washita40 hr
Apr 23, 8:54 AM CDTRiver Flood WarningOUNCaddo, Garvin, Grady5 days
Apr 23, 8:58 AM CDTAreal Flood AdvisoryOUNComanche2 hr
Apr 23, 9:02 AM CDTAreal Flood WarningOUNKiowa3 hr
Apr 23, 9:32 AM CDTAreal Flood AdvisoryOUNStephens3 hr
Apr 23, 10:43 AM CDTSpecial Weather StatementOUNCotton32 min
Apr 23, 10:46 AM CDTAreal Flood AdvisoryOUNCleveland, Logan, Oklahoma3 hr
Apr 23, 12:32 PM CDTSpecial Weather StatementOUNMurray28 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.